Alert archive / Montana / High Wind Warnings in 2016
High Wind Warning 8, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Dec 20, 2016, 8:19 PM MST for 7 counties in Montana. It was in force for 9 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 20, 2016, 8:19 PM MST (03:19 UTC)
- Expired
- Dec 21, 2016, 5:00 AM MST
- In force
- 9 hr
- Issued by
- NWS Glasgow, MT
Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 20, 8:22 PM MST | NON-TSTM WND GST 55 | 10 S Vida, MT | MESONET STATION VIDA 9S/COW CREEK /MTCOW/. |
| Dec 20, 8:37 PM MST | NON-TSTM WND GST 51 | 8 Nw Lindsay, MT | MESONET STATION LINDSAY 7WNW/LINDSAY DIVIDE /MTLND/. |
| Dec 20, 9:02 PM MST | NON-TSTM WND GST 53 | 2 Ese Saco, MT | MESONET STATION SACO 1E /MTSCO/. |
| Dec 20, 9:29 PM MST | NON-TSTM WND GST 54 | 3 Nw Forest Park, MT | AWOS STATION GLENDIVE AIRPORT /GDV/. |
| Dec 20, 9:44 PM MST | NON-TSTM WND GST 49 | 14 Nnw Hell Creek Rec A, MT | MESONET STATION KING COULEE /KIGM8/. |
| Dec 20, 9:44 PM MST | NON-TSTM WND GST 53 | 2 Wsw Thoeny, MT | MESONET STATION THOENY 1WSW/BLUFF CREEK /BLUM8/. |
| Dec 20, 10:07 PM MST | NON-TSTM WND GST 51 | 4 Wsw Sand Springs, MT | MESONET STATION MOSBY 16ENE/LUFBOROUGH HILL /MTLUF/. |
| Dec 20, 10:29 PM MST | NON-TSTM WND GST 51 | 2 Wnw Jordan, MT | ASOS STATION JORDAN AIRPORT /JDN/. |
| Dec 20, 10:44 PM MST | NON-TSTM WND GST 63 | 14 Nnw Hell Creek Rec A, MT | MESONET STATION KING COULEE /KIGM8/. |
| Dec 21, 12:07 AM MST | NON-TSTM WND GST 54 | 4 Wsw Sand Springs, MT | MESONET STATION MOSBY 16ENE/LUFBOROUGH HILL /MTLUF/. |
| Dec 21, 12:22 AM MST | NON-TSTM WND GST 58 | 10 S Vida, MT | MESONET STATION VIDA 9S/COW CREEK /MTCOW/. |
| Dec 21, 12:23 AM MST | NON-TSTM WND GST 49 | 32 Ese Brockton, MT | MESONET STATION SIOUX PASS /MTSOO/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 414 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032 WWUS75 KGGW 210319 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 819 PM MST TUE DEC 20 2016 MTZ016-017-022>026-059>061-211200- /O.NEW.KGGW.HW.W.0008.161221T0319Z-161221T1200Z/ CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY- INCLUDING THE CITIES OF MALTA, SACO, GLASGOW, FORT PECK, HINSDALE, FRAZER, JORDAN, CIRCLE, SIDNEY, FAIRVIEW, GLENDIVE, RICHEY, TERRY, WHITEWATER, ZORTMAN, AND OPHEIM 819 PM MST TUE DEC 20 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST WEDNESDAY. * WINDS...WEST 20 TO 40 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THROUGH 5AM MST * IMPACTS...HAZARDS FOR HIGH PROFILE VEHICLES ARE EXPECTED. BLOWING AND DRIFTING SNOW WILL CAUSE VISIBILITY AND ROAD OBSTRUCTIONS MAKING TRAVEL MORE DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
1 follow-up statement
837 WWUS75 KGGW 211136 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 436 AM MST WED DEC 21 2016 MTZ016-017-022>026-059>061-211245- /O.EXP.KGGW.HW.W.0008.000000T0000Z-161221T1200Z/ CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY- INCLUDING THE CITIES OF MALTA, SACO, GLASGOW, FORT PECK, HINSDALE, FRAZER, JORDAN, CIRCLE, SIDNEY, FAIRVIEW, GLENDIVE, RICHEY, TERRY, WHITEWATER, ZORTMAN, AND OPHEIM 436 AM MST WED DEC 21 2016 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... WEST WINDS HAVE DIMINISHED TO 20 TO 35 MPH EARLY THIS MORNING AND WILL CONTINUE TO DIMINISH THIS MORNING. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 20, 3:12 PM MST, 5 hours 7 minutes earlier.
Area forecast discussion, Dec 20, 3:12 PM MST, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 312 PM MST Tue Dec 20 2016 .SHORT TERM...for northeast Montana...tonight through Thu... Low pressure is developing off the lee of the Canadian Rockies with the trof extending south and southeast through Montana. The low moves across southern Canada overnight bringing a noticeable wind increase behind the trof...with speeds up to 40 mph most areas and even up to 50 mph in higher terrain areas east of the Little Rockies and the Big Sheeps. Precipitation is increasing on radar, although very little is accumulating at this time. Temperatures are in the upper 30s in this area and so any moisture will be sprinkles to start with but some flurries by mid-evening. Overall the models have a good short term concensus and didn't make any significant changes to the going forecast. Adjusted pops and timing of precipitation just a bit. Otherwise, we go into a mild pattern through the short term of the forecast. fransen .LONG TERM...Thu night through Tue... AFTERNOON UPDATE: Changes to the forecast revolved mainly around the post Christmas snow storm that is built into the forecast Friday night through Sunday night. This storm has shifted north massively over the last 12 to 24 hours. Most models have either moved it from southern Montana into northern Montana or from northern Montana into southern Saskatchewan. The event itself will occur, but placement is highly suspect. Consequently, snow totals from overnight have dropped from 4 to 9 inches down to 1 to 5 inches across most of the CWA. A common low wind speed error/bias with the default SuperBlend choice has also crept into the forecast with this event. Therefore, had to manually raise wind speeds during these time periods to compensate. Though, these wind speed increases may still be inadequate. GAH PREVIOUS LONG TERM DISCUSSION: There will be nearly zonal flow aloft Thursday Night and Friday with a weak cold front. While temperatures will be slightly cooler on Friday, they will still be above normal. There may be enough moisture with a wave moving along the Canadian Border Friday afternoon and night for a slight chance of snow. Models continue to dig an upper trough into the Great Basin over the weekend, and develop a winter storm system in Wyoming. Uncertainty still high for this system due to wide spread of model solutions. Flow aloft will turn to the southwest on Saturday over the forecast area ahead of the trough. GFS maintains an open trough at this point and has Eastern Montana dry slotted part of the time which lower the snow potential. The ECMWF develops a closed low over the Great Basin Saturday Night and has the surface and upper low stacked over Nebraska and Wyoming on Sunday with the forecast area receiving accumulating snow between Saturday Night and Sunday Night. Will maintain a chance of snow over this period given the model differences. Either way, temperatures will be colder with subzero lows likely by Sunday Night. The trough moves to the east early next week. Surface high is expected to bring mainly dry weather Monday and Tuesday. Forrester && .AVIATION... FLIGHT CATEGORY: VFR. MVFR possible. SYNOPSIS: VFR today as a ridge moves through. Cold front in northwest flow tonight could lower cigs and or vis to near MVFR at times with snow. All terminals should be clear just beyond the cycle. LLWS: As a cold front moves through from 00Z to 09Z a chance for wind shear will creep into the forecast for places that lie below a developing inversion and where the strong jet, 50+ kts aloft, does not scour that inversion out. WIND: Southwest at 5 to 15 knots through this afternoon. Backing to the west and increasing to 20 to 30 kts behind a cold front this evening. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Hazardous weather outlook, Dec 20, 3:12 PM MST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 312 PM MST TUE DEC 20 2016 MTZ016>027-059>062-212215- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 312 PM MST TUE DEC 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A DISTRUBANCE WILL MOVE THROUGH THE REGION TONIGHT BRINGING AN INCREASE IN WINDS FROM THE WEST TO NORTHWEST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH. GUSTS TO 50 MPH COULD BE EXPECTED ALONG HIGHWAY 191 SOUTH OF MALTA. A LIGHT AMOUNT OF RAIN AND OR SNOW IS EXPECTED TONIGHT. BLOWING AND DRIFTING SNOW SHOULD ALSO BE EXPECTED IN AREAS OF HIGHER SNOW DEPTHS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COUPLE OF INCHES OF SNOW IS POSSIBLE LATE FRIDAY INTO SUNDAY ACROSS THE REGION. SOME WIND WILL ALSO ADD TO DRIFTING SNOW ISSUES ALONG AREA ROADS AND HIGHWAYS...IMPACTING HOLIDAY TRAVEL. IF TRAVELING...KEEP AN EYE ON THE FORECASTS AS WE GET CLOSER TO THIS EVENT OCCURRING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 2:28 PM MST | Winter Storm Watch | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 48 hr |
Nearby
High Wind Warnings in Montana, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.